A characterization of probability measures by f-moments

K. Urbanik

Studia Mathematica (1996)

  • Volume: 118, Issue: 2, page 185-204
  • ISSN: 0039-3223

Abstract

top
Given a real-valued continuous function ƒ on the half-line [0,∞) we denote by P*(ƒ) the set of all probability measures μ on [0,∞) with finite ƒ-moments ʃ 0 ƒ ( x ) μ * n ( d x ) (n = 1,2...). A function ƒ is said to have the identification propertyif probability measures from P*(ƒ) are uniquely determined by their ƒ-moments. A function ƒ is said to be a Bernstein function if it is infinitely differentiable on the open half-line (0,∞) and ( - 1 ) n ƒ ( n + 1 ) ( x ) is completely monotone for some nonnegative integer n. The purpose of this paper is to give a necessary and sufficient condition in terms of the representing measures for Bernstein functions to have the identification property.

How to cite

top

Urbanik, K.. "A characterization of probability measures by f-moments." Studia Mathematica 118.2 (1996): 185-204. <http://eudml.org/doc/216273>.

@article{Urbanik1996,
abstract = {Given a real-valued continuous function ƒ on the half-line [0,∞) we denote by P*(ƒ) the set of all probability measures μ on [0,∞) with finite ƒ-moments $ʃ_\{0\}^\{∞\} ƒ(x)μ^\{*n\}(dx)$ (n = 1,2...). A function ƒ is said to have the identification propertyif probability measures from P*(ƒ) are uniquely determined by their ƒ-moments. A function ƒ is said to be a Bernstein function if it is infinitely differentiable on the open half-line (0,∞) and $(-1)^\{n\} ƒ^\{(n+1)\}(x)$ is completely monotone for some nonnegative integer n. The purpose of this paper is to give a necessary and sufficient condition in terms of the representing measures for Bernstein functions to have the identification property. },
author = {Urbanik, K.},
journal = {Studia Mathematica},
keywords = {Bernstein functions; Laplace transform; moments; identification properties; Laplace transform moments; identification problems},
language = {eng},
number = {2},
pages = {185-204},
title = {A characterization of probability measures by f-moments},
url = {http://eudml.org/doc/216273},
volume = {118},
year = {1996},
}

TY - JOUR
AU - Urbanik, K.
TI - A characterization of probability measures by f-moments
JO - Studia Mathematica
PY - 1996
VL - 118
IS - 2
SP - 185
EP - 204
AB - Given a real-valued continuous function ƒ on the half-line [0,∞) we denote by P*(ƒ) the set of all probability measures μ on [0,∞) with finite ƒ-moments $ʃ_{0}^{∞} ƒ(x)μ^{*n}(dx)$ (n = 1,2...). A function ƒ is said to have the identification propertyif probability measures from P*(ƒ) are uniquely determined by their ƒ-moments. A function ƒ is said to be a Bernstein function if it is infinitely differentiable on the open half-line (0,∞) and $(-1)^{n} ƒ^{(n+1)}(x)$ is completely monotone for some nonnegative integer n. The purpose of this paper is to give a necessary and sufficient condition in terms of the representing measures for Bernstein functions to have the identification property.
LA - eng
KW - Bernstein functions; Laplace transform; moments; identification properties; Laplace transform moments; identification problems
UR - http://eudml.org/doc/216273
ER -

References

top
  1. [1] M. Braverman, A characterization of probability distributions by moments of sums of independent random variables, J. Theoret. Probab. 7 (1994), 187-198. Zbl0925.62056
  2. [2] M. Braverman, C. L. Mallows and L. A. Shepp, A characterization of probability distributions by absolute moments of partial sums, Teor. Veroyatnost. i Primenen. 40 (1995), 270-285 (in Russian). Zbl0840.62013
  3. [3] W. Feller, On Müntz' theorem and completely monotone functions, Amer. Math. Monthly 75 (1968), 342-350. Zbl0157.11502
  4. [4] K. Hoffman, Banach Spaces of Analytic Functions, Prentice-Hall, Englewood Cliffs, N.J., 1962. Zbl0117.34001
  5. [5] S. Kaczmarz und H. Steinhaus, Theorie der Orthogonalreihen, Monograf. Mat. 6, Warszawa-Lwów, 1935. Zbl61.1119.05
  6. [6] L. H. Loomis, An Introduction to Abstract Harmonic Analysis, Van Nostrand, Toronto, 1953. Zbl0052.11701
  7. [7] C. Müntz, Über den Approximationssatz von Weierstrass, in: Schwarz Festschrift, Berlin, 1914, 303-312. 
  8. [8] M. Neupokoeva, On the reconstruction of distributions by the moments of the sums of independent random variables, in: Stability Problems for Stochastic Models, Proceedings, VNIISI, Moscow, 1989, 11-17 (in Russian). 
  9. [9] R. E. A. C. Paley and N. Wiener, Fourier Transforms in the Complex Domain, Amer. Math. Soc., New York, 1934. Zbl0011.01601
  10. [10] O. Szász, Über die Approximation stetiger Funktionen durch lineare Aggregate von Potenzen, Math. Ann. 77 (1916), 482-496. Zbl46.0419.03
  11. [11] K. Urbanik, Moments of sums of independent random variables, in: Stochastic Processes (Kallianpur Festschrift), Springer, New York, 1993, 321-328. Zbl0790.60016

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.